Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

Have seasonal allergies and asthma. Taking birth control, zoloft, and biotin vitamin. Looking for cure

User rating for this question
Answered by

General & Family Physician
Practicing since : 2005
Answered : 1706 Questions
I am a 33 year old black female. I have seasonal allergies and asthma but I rarely suffer from either. I have a glass of wine maybe 5 times a week. I started experiencing a night condition maybe a few months ago. I will wake up in the middle of the night with a strong urge to clear my throat. Spicy/irritating saliva forms in my mouth and I jump up and spit continuously in the sink. Then I spit up. My eyes are watery during this time too. After spitting up, the extra saliva disappears and I am able to go right back to sleep. This scenario happens maybe once a week at the most. I have found no common link to the episodes. I don't know if it matters, but I take birth control, Zoloft, and biotin vitamin.
Posted Sun, 5 Aug 2012 in Asthma and Allergy
Answered by Dr. Prasad 2 hours later

Thanks for posting your query. I have read through the details with diligence and let me try and provide some useful information pertaining to your query.

I understand you have season allergies and asthma; but your current symptoms are probably not related to allergies or asthma.

Gastroesophageal reflux disorder (GERD) is a condition where the contents of stomach are refluxed into the esophagus (upper food pipe) due to a lax lower esophageal splincter. Here undigested food conditions mixed with acid and enzymes from the stomach are regurgitated into the throat. Such regurgitation can lead to throat irritation and mucus secretions.

What you have seems to be this "GERD".

Though the common cause is lax lower esophageal splincter, rarely it is associated with hiatus hernia.

There are few reports associating antidepressant drugs like zoloft with GERD; however presuming you are on it for a long time, I can rule that out.

Without a detailed history and clinical examination this theory is my close possibility / explanation. You may get an upper gastrointestinal endoscopy/gastroscopy to confirm it. So I encourage you to visit your gastroenterologist / endoscopist.

In the meantime, I suggest you to avoid spicy diet. Avoid getting into the bed immediately after a dinner, a period of 2 hours delay is advisable. A course of over the counter proton pump inhibitor such as 'prilosec OTC' taken at night (half an hour before dinner) for 10 - 14 days can relieve the symptoms. You can try it and let me know if it helped you (it's been very effective amongst most of my patients).

In all, the latest symptoms are not very concerning. We will be able to treat it and you should be able to have a good night sleep very soon. So plan your visit with a competent gastroenterologist as and when feasible.

Hope this information is useful. Let me know if you have any more queries, I can assist you further.
If it's clear and you do not have any more queries, please close this discussion. Feed backs are appreciated.

Wish to good health

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor